Texas, 2004

Flash Flood in Texas, August 31, 2004

August 31, 2004 · NWS SJT · 1 event in 1 county or zone

Water was over the road on County Road 1989 and County Road 189.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Water was over the road on County Road 1989 and County Road 189.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 3:19 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 31, 3:19 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
419 AM CDT TUE AUG 31 2004

.SHORT TERM...
00Z 500 MB ANALYSIS INDICATED A SHORTWAVE FROM WESTERN OK INTO WEST
TX...WHICH MODELS DRIFT SLOWLY SOUTHWARD. 09Z RADAR IMAGERY
FROM KSJT INDICATES CONVECTIVELY INDUCED VORTICITY CENTER ALONG
IRION/REAGAN COUNTY BORDER. ON THE OTHER HAND...MODELS TRY TO BRING
IN DRIER AIR FROM THE NORTHEAST TODAY. CONSEQUENTLY...WE WILL PLACE
HIGHEST POPS TODAY IN THE SOUTHWEST AND TAPER DOWN TOWARD THE
NORTHEAST.
&&

.LONG TERM...
GFS MOVES TROF INTO THE CENTRAL PLAINS OVER THE WEEKEND...PUSHING A
COLD FRONT THROUGH WEST CENTRAL TX SATURDAY AND SATURDAY NIGHT. NOT
CONFIDENT IN THE TIMING...AND HAVE SOME QUESTION ABOUT AVAILABLE
MOISTURE...BUT WE HAVE BEEN IN A WET PATTERN LATELY SO HAVE ADDED
SLIGHT CHANCE POPS SATURDAY AND SATURDAY NIGHT...AND COOLED
TEMPERATURES A FEW DEGREES SUNDAY AND MONDAY. MADE NO OTHER CHANGES
TO THE EXTENDED PERIODS.
&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     87  64  88  65 /  10  10  10  10
SAN ANGELO  87  63  89  64 /  30  20  10  10
JUNCTION    88  62  89  63 /  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/99
Hazardous weather outlook, Aug 31, 4:38 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
538 AM CDT TUE AUG 31 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-011037-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
538 AM CDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A FEW THUNDERSTORMS ARE POSSIBLE TODAY ACROSS WEST CENTRAL TEXAS. THE
GREATEST CHANCE FOR STORMS IS ACROSS THE WESTERN CONCHO VALLEY AND
NORTHERN EDWARDS PLATEAU. NO SEVERE STORMS ARE EXPECTED...BUT
FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A WEAK COLD FRONT IS FORECAST TO MOVE SOUTHWARD INTO WEST CENTRAL
TEXAS SATURDAY AND SATURDAY NIGHT...BRINGING A SLIGHT CHANCE OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

The radar

The San Angelo radar (KSJT), 97 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sutton

When
August 31, 5:30 AM CST to 5:40 AM CST
Where
Sutton County, 22 mi SW of Sonora
Reported by
LAW ENFORCEMENT
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419899.